Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Mild fever, lose stools, palpitation, weakness following typhoid. On antibiotics, thyronom. Is it normal?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 661 Questions
Hello Doctor,

I'm female, 37 years of age, currently recuperating from typhoid.
Here is my case: From the last week of January, I had these symptoms: watery stools (once a day) and mild fever. Doctors suspected a stomach bug but as the symptoms did not disappear after a course of antibiotics I was asked to undergo some tests.

I tested positive for typhoid on February 28, 2013 (1:80, S Typhi`O' and 1:80, S Tyhi `H'). My blood pressure was 90/60 and temperature about 99 F. This time the antibiotics prescribed was one O2 tablet(Ofloxacin, Ornidazole), twice a day. I was asked to discontinue O2 after ten days. Thereafter for about a week, I was asked only take a tablet (Rantac for acidity) and another (Immugut)for good bacteria. Throughout the treatment I was asked to drink ORS, fluids etc, which I did. But I had mild temperature and continued to pass watery stools about 3-4 times a day till the last week of March. A test done on April 4, showed a S typhi count of 1:40.

It has been more than a month since I tested positive for typhoid and about a month since I stopped the antibiotics, but I cannot resume work because of weakness (legs tremble, palpitations after slight activity).

My blood pressure continues to be in the range of 90/60. Before I was diagnosed with typhoid, I had a tendency towards a slightly lower blood pressure (100/70) and it was attributed to my medication for hypothyroid condition. I take 100 mcg Thyronom every morning (tests done in Feb, 2013: T3: 170. T4, 10.2. TSH: 1.2).

The doctor (a GP) says I only had a mild form of typhoid and the weakness is probably because of low blood pressure which is probably caused by my thyroid medication.

I wanted to know if it is common for typhoid patients to feel weak for so long. Should I visit a gastroenterologist or an endocrinologist or both? Is it possible that the low BP points to XXXXXXX other problem?

Please give me your opinion.

Posted Fri, 3 May 2013 in General Health
Answered by Dr. Muhammad Ishfaq Habib 43 minutes later
Welcome to XXXXXXX

Thanks for providing such detailed history

The test you have performed for typhoid is a non-reliable test and no more recommended these days however the values you have received suggests weak positive typhoid which cannot be commented. The more reliable and specific test for typhoid is Typhi.DOT which detect IgM antibodies in acute infection and IgG antibodies for chronic infection. Therefore you should go for that test.

The typhoid is an intestinal infection that causes fever which continuous and often high grade and generalized body aches and weakness. stomach pain may also occurs and may or may not be accompanied with nausea or vomiting however it rarely causes watery diarrhea. It may be possible that you might be having gastroenteritis along with typhoid which we call supradded infection.

The salmonella species which causes typhoid have developed resistance to quinolones group of drugs which includes ofloxacin, ciprofloxacin and levofloxacin etc. The antibiotic indicated now a days for typhoid is ceftriaxone or cefexime which is third generation cephalosporins and covers both typhoid and gastroenteritis.

The low blood pressure issues is most probably due to the loss of fluid and electrolytes during diarrhea which takes time to restore however you have been experiencing the problems for much longer times you can use multivitamin along with dispersable Calcium tablets. The hypothyroidism do cause fatigue and weakness but it can be controlled by controlling the thyroid levels.

I would recommend to have Typhi.DOT and if its positive then got it treated first then visit endocrinologist for adjustment of the dose to control you thyroid hormone levels.

If you still have some query, feel free to ask

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor